Clostridium difficile is an anaerobic, gram-positive bacillus that colonizes the colon and transmits itself via the fecal-oral route.1 C. difficile infection (CDI) is the most common cause of health care–associated infection.2
There is a strong association between CDI and prior antibiotic use, especially with clindamycin, fluoroquinolones, and penicillins/cephalosporins. Patients with CDI typically present with watery, non-bloody diarrhea, low grade fever, abdominal pain, and nausea. While CDI is becoming more common in all hospitalized patients, patients with cancer appear to be at an elevated risk.
Some studies, for example, reported up to a 2-fold increased risk in patients with cancer.3 Several factors may explain this risk, including increased exposure to antibiotics (for treatment or prophylaxis), advanced age (though not in all cases), immunocompromised state (due to cancer itself or chemotherapy), and frequent hospitalizations.4 Chemotherapy that disrupts the gut microbiome and causes mucositis may render germination of C. difficile spores more prevalent, leading to greater virulence.
While CDI rates in patients with cancer vary between studies, they can be as high as 10% during a course of chemotherapy and up to a 20% risk overall.5 These patients have, furthermore, a variable presentation, with symptoms ranging from mild diarrhea to severe enterocolitis.
It is unclear which cancer subtypes confer a particularly high CDI risk. One study found, however, that patients with gastrointestinal tumors were at a decreased risk of CDI, while those with breast cancer had a higher risk.6 Patients with cancer who develop CDI also tend to have worse outcomes, with, on average, higher mortality rates and longer hospital stays.7
When evaluating a patient with cancer for CDI, it is important to carefully analyze the patient’s white blood cell count when determining the presence/severity of colitis, as many patients may be neutropenic due to chemotherapy or the underlying malignancy. It is also crucial to perform a thorough medical reconciliation and drug information review when working up a patient’s diarrhea. Many chemotherapeutic agents can be associated with diarrhea, but the time of initiation, dosing, or concomitant antibiotics may make CDI more or less likely.
New clinical practice guidelines for managing CDI were recently published by the Infectious Disease Society of America (IDSA).8 Although no recommendations were specific to patients with cancer, many are applicable to this population. For inpatients, it was recommended that contact precautions be continued for at least 48 hours after the patient’s diarrhea resolves and, further, that this should be continued until hospital discharge if CDI rates are high despite infection control measures.
Inpatients should also be placed on contact precautions as soon as CDI is suspected, and patients with confirmed CDI should have their own toilet. There is insufficient evidence, however, to support the use of probiotics or the proactive discontinuation of proton pump inhibitors to prevent CDI.
New treatment recommendations include oral vancomycin or fidaxomicin for 10 days instead of metronidazole for an initial episode of CDI.